High Wind, Towner
- When
- August 31, 9:32 AM CST to 8:23 PM CST
- Where
- Towner forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Strong west to northwest winds hit the Devils Lake region particularly hard. Many trees were blown down in Cando.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Strong west to northwest winds hit the Devils Lake region particularly hard. Many trees were blown down in Cando. One tree fell on a garage roof and the facade on a building was blown off. Tree damage was also reported west of Park River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 7:48 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
848 AM CDT WED AUG 31 2005
...WILL UPDATE FOR WIND ADVISORY THIS AFTERNOON AND EVENING FOR
WESTERN AREAS...
.UPDATE...
WINDS WILL MIX BEHIND FRONT ADIABATICALLY TO ABOVE 800MB THIS
AFTERNOON AND EVENING...MAINLY WEST OF THE RED RIVER VALLEY.
EXPECT WINDS FROM 25 TO 35 WITH GUSTS NEAR 50 MPH POSSIBLE IN DVL
REGION THIS AFTERNOON AND EVENING. MAY EVEN BE BORDERLINE HIGH
WIND CRITERIA LATER THIS AFTERNOON AND EVENING HERE...WITH GOOD
COLD ADVECTION AS WELL. WANT TO GET SOME HEADLINES OUT FOR WIND
THIS MORNING THOUGH...THEN WILL RE-EVALUATE SITUATION AS DAY
PROGRESSES AND ADJUST WIND HEADLINES ACCORDINGLY. MAY EVEN NEED TO
EXPAND WIND ADVISORY INTO THE VALLEY THIS AFTERNOON AND EVENING.
UPDATED GRIDS AND ZFP TO BE ISSUED SHORTLY.
&&
.PREV DISCUSSION... (ISSUED 350 AM CDT WED AUG 31 2005)
CURRENT OBSERVATIONAL OVERVIEW...
08Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHWEST MANITOBA PROVINCE
WITH ASSOCIATED TROUGH AXIS INTO THE EASTERN DAKOTAS. STRONG N/S RISE FALL
COUPLET EVIDENT OVER THE CENTRAL DAKOTAS ATTM. LATEST WATER VAPOR IMAGERY
SHOWED POTENT NEGATIVELY TILTED TROUGH SITUATED ACROSS EASTERN MONTANA/
WESTERN NORTH DAKOTA WITH ASSOCIATED 70KT SPEED MAX LIFTING NORTHWARD INTO
SASK/MANITOBA PROVINCE. CONVECTION FIRING AHEAD OF TROUGH BEING AIDED BY
FAVORABLE RIGHT REAR QUAD OF AFOREMENTIONED UPPER LEVEL JET.
SHORT TERM...
TROUGH/COLD FRONT WORKS EAST ACROSS CWFA TODAY WITH THUNDER THREAT ENDING
FROM WEST TO EAST AS DAY WEARS ON...THUS HAVE ADDRESSED ORIENTATION OF POPS
ACCORDINGLY. EXPECT VERTICALLY STACKED LOW PRESSURE TO BE PROGRESSIVE IN
NATURE REACHING ONTARIO PROVINCE ON THURSDAY. IN WAKE OF FRONT EXPECT ACTIVE
NORTHWEST WINDS ESPECIALLY ACROSS THE NORTH THIS AFTERNOON. DAY CREW MIGHT
WANT TO RE-EVALUATE SITUATION WITH 12Z SOUNDING/MODEL DATA TO DETERMINE IF
POSSIBLE WIND ADVISORY MIGHT BE NEEDED THIS AFTERNOON. ON THURSDAY WINDS
SHOULD STILL REMAIN ACTIVE AS STEEP LOW LEVEL LAPSE RATES PROMOTE MIXING
AOA 800MB WHERE 30KTS ARE PROGGED. TEMPERATURES THURSDAY AND FRIDAY SHOULD
BE NEAR NORMAL FOR LATE AUGUST WITH AT LEAST PARTIAL SUNSHINE WITH AFTERNOON
CU FORMATION POSSIBLE WITH ATTAINABLE CONVECTIVE TEMPS.
LONG TERM...
NO CHANGES EXPECTED ATTM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM WEDNESDAY TO 10 PM WEDNESDAY FOR NDZ006-
NDZ007-NDZ014-NDZ015-NDZ024-NDZ026-NDZ028-NDZ038-NDZ049-
NDZ052-NDZ054.
MN...NONE.
&&
DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 706 AM CDT WED AUG 31 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 706 AM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE MORNING HOURS ACROSS THE ENTIRE AREA...SHIFTING EAST OF THE RED RIVER VALLEY BY AFTERNOON. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472407, 5472408, 5472409, 5472410, 5472411, 5472412, 5472413, 5472414.